Colorado, 2023

Debris Flow and Flood in Colorado, May 3, 2023

May 3, 2023 · NWS GJT · 2 events in 2 counties and zones

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in portions of San Miguel and Mesa counties. As a result, flooding and debris flows compromised Fall Creek Road as well as portions of the Riverfront Trail along the Colorado River in Grand Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in portions of San Miguel and Mesa counties. As a result, flooding and debris flows compromised Fall Creek Road as well as portions of the Riverfront Trail along the Colorado River in Grand Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 3, 4:29 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, May 3, 4:29 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
529 AM MDT Wed May 3 2023

.SHORT TERM...(Today through Thursday)
Issued at 347 AM MDT Wed May 3 2023

The strong ridge of high pressure over the region earlier in the
week shifted just east of the Continental Divide during the night
and has taken on a slight negative tilt. Meanwhile, the deep mid-
level closed low pressure system which forced the ridge to the
east continued to spin just off the coast of the Bay Area of
California early this morning.

Drier air has infiltrated the region over the past 12 hours so
there will be significantly less moisture available for afternoon
shower and thunderstorm activity. In addition, dynamic forcing was
lacking according to model consensus. Consequently, shower and
thunderstorm coverage will be reduced as compared to Tuesday, and
will almost exclusively impact the mountains the central and
southern mountains. Reduced cloud cover and moist convection will
cause temperatures to warm by a few degrees over yesterday's
readings.

For tonight and Thursday, models indicated another mid-level short
wave trough will be ejected from the low off the West Coast.
Dynamic forcing in the mid and upper levels begins to generate
increased chances for showers across the south late this evening,
becoming likely over the San Juan Mountains overnight with good
chances for measurable precipitation for much of southwest
Colorado by sunrise Thursday. As the short wave lifts to the
northeast across the forecast area during the day Thursday showers
will spread into the north, becoming likely over the mountains
and adjacent high valleys of western Colorado during the
afternoon. Meanwhile, drying settles in behind the short wave over
eastern Utah during the afternoon bringing an end to moist
convection over all but the eastern Uinta mountains during the
latter part of the afternoon. Increased clouds and showers are
expected to result in 5 to 10 degrees of cooling across the
region on Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 347 AM MDT Wed May 3 2023

Subsidence and drying will bring an end to shower/thunderstorms
Thursday night with residual moisture fueling isolated to
scattered activity on Friday with the eastern Uinta Mountains
favored. As has been the case over the past several days, models
continued to have a difficult time reaching consensus with the
evolution of the low pressure system over the West Coast. However,
in general they all indicated that the low weakens and finally
shifts eastward across the forecast area in a piecemeal fashion
over the weekend. Then, early next week, another mid-level closed
low pressure system rolls across the Pacific Northwest to impact
the area. Operational runs were literally, all over the map with
the timing and track of this system. As a result, all that can
reasonably be said at this point is that unsettled weather is
likely to continue this weekend through early next week. Greater
specificity with respect to timing and impacts will have to wait
until models come into better agreement. On the plus side,
temperatures should run near normal, and maybe even a bit below
which, in turn, should slow the rate of snow melt.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 529 AM MDT Wed May 3 2023

Drier southerly flow will result in few clouds today. Winds will
generally be light and terrain driven and VFR conditions are
expected to prevail during the next 24 hours.

&&

.HYDROLOGY...
Issued at 347 AM MDT Wed May 3 2023

Warm temperatures have led to elevated flows on several mainstem
reaches and tributaries, including the Yampa, North Fork of the
Gunnison, Dolores and Mancos River Basins. The warming trend will
slowly retreat over the next several days but runoff forecasts
show river flows remaining high through much of the week. Similar
to river conditions, reservoirs are beginning to plan/or have
begun increased releases to accommodate elevated inflows due to
melting snowpack.

The combination of heavy runoff and increased releases have
resulted in rapidly rising river levels, exceeding flood stage
in several reaches along the Dolores River. Increased water levels
threaten to inundate low lying river crossings and river side
campgrounds and could make some sites inaccessible. Several
hydrologic products have been issued to alert low-lying homestead
residents, water enthusiasts, and state and local departments of
transportation of potential impacts along these drainages. A Flood
Warning has also been issued for Elkhead Creek through Friday
evening for elevated inflows and reservoir releases.

In addition, many high elevation sub-basins across eastern Utah
and western Colorado still hold well above average snowpack for
this time of year with plenty of snow left up high. Runoff issues
from snowmelt is ramping up and likely to continue until further
notice.

Keep an eye on river forecasts and current conditions, as several
other tributaries are likely to reach or exceed bankfull this
week.|

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through Saturday afternoon for COZ001-002-004-005-
     013.

UT...None.
&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...NL
HYDROLOGY...TGJT
Hazardous weather outlook, May 3, 2:55 AM MST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Wed May 3 2023

COZ001>014-017>023-UTZ022>025-027>029-041000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Wed May 3 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to low end scattered thunderstorms are possible over the
southern and central mountains of eastern Utah and western
Colorado this afternoon/early this evening. Meanwhile, warmer than
normal temperatures will exacerbate lowland flooding over some
areas in western Colorado and eastern Utah.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Expect increased shower/thunderstorm coverage Thursday. Afternoon
showers and thunderstorms, mainly over higher terrain, are
expected each day through early next week. Water levels are likely
to continue to run high through early next week, though cooler
temperatures should slow the rate of snow melt resulting in some
decrease in flow/level.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, San Miguel

When
May 3, 9:00 AM MST to 10:00 AM MST
Where
San Miguel County, 4.33 mi SW of Sawpit to 4.36 mi SW of Sawpit
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Social Media
Coordinates
37.942, -108.063

Increased flood waters due to rapid snowmelt led to water and debris across Fall Creek Road from County Road 56L to the Little Cone Ranch Subdivision. The road was closed for several hours.

Flood, Mesa

When
May 3, 5:00 PM MST to 7:00 PM MST
Where
Mesa County, 1.47 mi WNW of Durham to 1.43 mi WNW of Durham
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.089, -108.625

Part of the Riverfront Trail was closed for several days in Grand Junction as a result of flooding due to accelerated snowmelt. The trail at the Redlands Parkway underpass was under water, but the main road itself remained dry.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086434, 1086637.